COMMENTARY

Sulfa Antimicrobials: Frequently Asked Questions Answered

Paul G. Auwaerter, MD

Disclosures

May 02, 2014

This feature requires the newest version of Flash. You can download it here.

Hello. Paul Auwaerter here with Medscape Infectious Diseases, from the Johns Hopkins Division of Infectious Diseases. I would like to discuss 4 points about sulfa/sulfonamide antimicrobials that often come up in infectious diseases consultative practice.

Consider potential adverse reactions. The first is that these drugs are widely used. Many of us have used them for years, yet there is always a nagging concern about the potential for severe or adverse reactions. How frequent are severe reactions? The most feared are Stevens-Johnson syndrome and toxic epidermal necrolysis, which occur in 1 in a million cases.[1] That is something that we hope never to see, and the chances are slim to none. More common are general rashes, effects on the bone marrow, cytopenias, and kidney injury.

From an allergic perspective, it's important to note that there are cross-reactivities.[1] Many people write "sulfa allergy," and we find that we can't use furosemide because it has a sulfa moiety. To be clear, it's a specific sulfa aspect -- an arylamine component, which is specific to such drugs as sulfamethoxazole. It is a component of Septra® or Bactrim®, and is not cross-reactive with drugs in the non-steroidal anti-inflammatory drug class or so on. However, it is present in sulfasalazine or diaminodiphenyl sulfone (Dapsone), so that is where you have to make a distinction. So, there is no cross-reactivity in non-antimicrobial sulfa-containing drugs.

Respond to a patient's allergy report. The second issue is, what do you do with a patient who reports a sulfa allergy. Could it be a gastrointestinal effect? Could it be an effect on the bone marrow, or could it be a rash? If it is a severe rash that led to admission to a burn unit, or involved a serious reaction, such as DRESS (drug rash with eosinophilia and systemic symptoms) or Stevens-Johnson syndrome, we would never use it. However, we often must come to grips with whether we should try again.

The jury there is mixed. Years ago, on the HIV service, we would try to desensitize people using a graduated dosing of medicine. I have cited the Health Resources and Services Administration (HRSA) guideline[2] for desensitization, but others have said that there is no role for that because the reaction is not IgE-mediated.

Perhaps it would be best to rechallenge a patient and be aware that if a reaction occurs, that you should stop the medication. The largest trial[3] of sulfa sensitization had only 48 patients, so there is no vast experience for deciding how to manage this. Both options are available.

Remember that trimethoprim is not a sulfa drug. The third point about sulfa drugs is to remind everyone that trimethoprim is not a sulfa drug. For urinary tract infections, you can use trimethoprim alone and avoid the sulfa moiety if you are concerned about sulfa reactions.

Consider that kidney concerns are not that rare. The last point is about renal issues. For years, many of us have had the opinion (based on postmarketing surveys from when the drug was first approved) that any effect on the kidneys was very uncommon. It was thought that kidney injury was rare. Although we have seen hyperkalemia to some degree, such effects as interstitial nephritis or acute tubular necrosis were thought to be very uncommon. More common was an artifactual rise in serum creatinine because of interference with how this is assayed in the laboratory.

That dogma was challenged a couple of years ago in a nice paper by Fraser and colleagues,[4] who studied 573 patients retrospectively at a Veterans Affairs hospital system and determined that 64 of those patients met criteria for acute kidney injury, including a rise in serum blood urea nitrogen and creatinine, along with active urine sediment. It was interesting that 0.9% of patients had only a rise in serum creatinine (which might suggest an artifactual rise), but 5.8% had probable kidney injury and 4.9% possible kidney injury, with other confounding factors. Thus, more than 10% were thought to have acute kidney injury from the drug.

That's clearly different from what most of us believed. I have been guilty of sometimes watching a patient's creatinine level rise and attributing it to [interference with the] creatinine assay, especially in elderly patients or in patients with other comorbid conditions or those taking drugs that might affect the kidneys.

Although this study didn't gauge the clinical impact of acute kidney injury or track whether any medications were discontinued, in resolution, it does provide some insight, at least for this type of patient, that up to 10% may have trouble with a sulfa antimicrobial agent. You might see a significant rise in serum creatinine as early as the first 2-3 days of therapy, and this should beg the question of whether you should switch to an alternative agent.

Those are 4 things to consider about sulfa agents -- and the one that really caught my eye was this study. It's worth reading. You will get a little more insight and perhaps change your practice. Thanks for listening.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....